Fatal overdoses from common sedatives on the rise
A new study finds deaths from widely used drugs like Xanax and Valium have surged in recent years
In 2004, the US Food and Drug Administration (FDA) controversially issued a black box warning that antidepressants were associated with an increased risk of suicidal thoughts and behaviours in people aged under 18 years. In 2007, the warning was expanded to include young adults aged under 25 years. In 2005, the Australian Therapeutic Goods Administration responded to the FDA warning by requiring Product and Consumer Information leaflets to be updated to reflect the risk. However, there was considerable debate, and at times emotive backlash, in academic journals and the international media. Prominent US and Australian menta...
Presenting a case of acute theophylline and salbutamol overdose with distributive shock. Twenty one years old lady presented with history of consumption of 3 g of theophylline and 40 mg of salbutamol. On admission she had altered sensorium with the systolic blood pressure of 60 mmHg, unrecordable diastolic blood pressure and heart rate of 147/min. Investigations revealed severe metabolic acidosis, hypokalemia, hypocalcemia which was managed by int ravenous fluids, vasopressors, infusion of injection calcium gluconate and injection potassium chloride.
CONCLUSION: Delirium due to quetiapine intoxication is described repeatedly. Presumably there is an underreporting of this condition and associated symptoms. Better knowledge could lead to better detection and treatment. PMID: 32484564 [PubMed - in process]
This report uses the most recent data from the National Vital Statistics System (NVSS) to update trends in drug overdose deaths for all drugs and for specific drugs and drug types, and to identify changes in rates by state from 2017 to 2018. PMID: 32487285 [PubMed - in process]
BACKGROUND: Intentional self-harm is a common cause of hospital presentations in New Zealand and across the world, and self-poisoning is the most common method of self-harm. Paracetamol (acetaminophen) is frequently used in impulsive intentional overdoses,...
As of April 21, 2020, more than 2.5 million cases of coronavirus disease 2019 (COVID-19), caused by the SARS-CoV-2 virus, have been reported in 210 countries and territories, with the death toll at 171,810. Both chloroquine and hydroxychloroquine have gained considerable media attention as possible therapies, resulting in a significant surge in demand. In overdose, both medications can cause severe, potentially life-threatening effects. Here, we present a brief overview of the pharmacology of chloroquine and hydroxychloroquine, manifestations of toxicity, and treatment considerations.
Clinical manifestations after overdose of atomoxetine are generally mild. However, it may have moderate or severe toxic effects such as drowsiness, agitation, hyperactivity, tremors, tachycardia, hyperreflexia, hypertension, and seizures. The duration of symptoms is usually short, lasting
The objectives of this article are to describe the reorganization of the three levels of psychiatric care for inmates in France in the context of Covid-19 pandemic and to have a look at the impact of lockdown measures and early releases on mental health of prisoners. METHODS: This work is based on a survey conducted in April 2020 in France among psychiatric healthcare providers working in 42 ambulatory units for inmates and in the 9 full-time inpatient psychiatric wards exclusively for inmates called "UHSAs" (which stands for "unités hospitalières spécialement aménagées...
Conclusions: These findings point to important complexity in how the economic and contextual landscape differentially shapes overdose risks, underscoring a need for increased understanding of the mechanisms operating for women and minority groups.